Bilateral angle closure following use of a weight loss combination agent containing topiramate.

Published

Journal Article

PURPOSE: To report a unique case of topiramate-induced bilateral angle closure following ingestion of a recently introduced weight loss medication containing topiramate, and to describe its management. METHODS: Case report of a 39-year-old, otherwise healthy woman who experienced decreased vision, bilateral acute angle closure, choroidal thickening as measured with enhanced depth optical coherence tomography imaging, bilateral suprachoroidal effusions, and induced myopia 1 week after starting a weight loss medication, Qysmia, composed of phentermine 3.75 mg and topiramate 23 mg. Treatment was initiated with high-dose intravenous methylprednisolone, intravenous mannitol, topical difluprednate ophthalmic emulsion, atropine sulfate, and the fixed combination of brimonidine and timolol. At the 2-week follow-up visit, vision, intraocular pressure, and angle anatomy had returned to normal and there was resolution of choroidal and ciliary body effusions on ultrasound biomicroscopy. CONCLUSIONS: Bilateral acute angle closure may develop after ingestion of weight loss drugs containing topiramate.

Full Text

Duke Authors

Cited Authors

  • Grewal, DS; Goldstein, DA; Khatana, AK; Tanna, AP

Published Date

  • June 2015

Published In

Volume / Issue

  • 24 / 5

Start / End Page

  • e132 - e136

PubMed ID

  • 25304279

Pubmed Central ID

  • 25304279

Electronic International Standard Serial Number (EISSN)

  • 1536-481X

Digital Object Identifier (DOI)

  • 10.1097/IJG.0000000000000157

Language

  • eng

Conference Location

  • United States